Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 38, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Dec 9, 2009, 1:48 AM EST for Hamilton County, Tennessee. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2009, 1:48 AM EST (06:48 UTC)
- Expired
- Dec 9, 2009, 3:45 AM EST
- In force
- 117 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 2:30 AM EST | FLASH FLOOD | Chattanooga, TN | NUMEROUS ROAD CLOSURES IN CHATTANOOGA AS WELL AS THE AREAS OF THE COUNTY NORTH AND WEST OF THE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 1192 m²/s²
- 0-3 km storm-relative helicity
- 1416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 090648
FFWMRX
TNC065-090845-
/O.NEW.KMRX.FF.W.0038.091209T0648Z-091209T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 AM EST WED DEC 9 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HAMILTON COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF CHATTANOOGA...
* UNTIL 345 AM EST
* AT 146 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING ACROSS ALL OF HAMILTON COUNTY. ADDITIONAL HEAVY
RAIN WILL PRODUCE 1 TO 2 INCHES OVER THE COUNTY THROUGH 345 AM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHATTANOOGA...SODDY-DAISY AND HARRISON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3499 8546 3505 8537 3510 8536 3515 8539
3532 8525 3546 8517 3547 8513 3543 8509
3544 8507 3542 8502 3539 8503 3536 8496
3530 8493 3516 8501 3504 8500 3502 8496
3499 8497
$$
DGS1 follow-up statement
000
WGUS74 KMRX 090717
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 AM EST WED DEC 9 2009
TNC065-090845-
/O.CON.KMRX.FF.W.0038.000000T0000Z-091209T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON TN-
217 AM EST WED DEC 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EST FOR
HAMILTON COUNTY...
AT 214 AM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD
FLOODING ACROSS HAMILTON COUNTY. ALTHOUGH THE HEAVY RAIN HAS
ENDED...RUNOFF FROM EARLIER RAIN WILL CONTINUE TO FLOOD ROADS AND
LOW LYING AREAS. SMALL CREEKS AND STREAMS MAY OVERFLOW THEIR BANKS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
LAT...LON 3499 8546 3505 8537 3510 8536 3515 8539
3532 8525 3546 8517 3547 8513 3543 8509
3544 8507 3542 8502 3539 8503 3536 8496
3530 8493 3516 8501 3504 8500 3502 8496
3499 8497
$$
DGSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 12:42 AM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 9, 12:42 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1242 AM EST WED DEC 9 2009
.AVIATION...WARM FRONT TRACKING THROUGH THE AREA BRINGING IFR
CONDITIONS AND RAIN EARLY IN THE TAF PERIOD WITH IMPROVING BACK
MVFR/VFR AROUND 14Z. STRONG WINDS ALOFT AND LIGHT WINDS AT THE
SURFACE WILL RESULT IN LOW LEVEL WIND SHEAR EARLY IN THE TAF PERIOD.
SURFACE WINDS WILL INCREASE IN THE 10-14Z TIME FRAME WITH WINDS
GUSTING UP TO 35-40KTS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY
FOR THE FOLLOWING ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY
FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE
SMOKY MOUNTAINS...EAST POLK...JOHNSON...MCMINN...NW
BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
COCKE...NORTHWEST GREENE...NORTHWEST MONROE...SEVIER SMOKY
MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
MONROE...SULLIVAN...UNICOI...WASHINGTON TN...WEST POLK.
WIND ADVISORY FROM 4 PM EST /3 PM CST/ THIS AFTERNOON TO 7 PM
EST /6 PM CST/ WEDNESDAY FOR THE FOLLOWING ZONES: BLEDSOE...
CAMPBELL...CLAIBORNE...MARION...MORGAN...SCOTT TN...
SEQUATCHIE.
VA...HIGH WIND WARNING FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY
FOR THE FOLLOWING ZONES: WASHINGTON.
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST WEDNESDAY FOR
THE FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WISE.
&&
GHHazardous weather outlook, Dec 8, 2:39 PM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 239 PM EST TUE DEC 8 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 239 PM EST TUE DEC 8 2009 /139 PM CST TUE DEC 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A STRONG LOW PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS THEN MOVE NORTHEAST TO THE WESTERN GREAT LAKES TUESDAY THROUGH WEDNESDAY. THE TIGHTENING PRESSURE GRADIENT AROUND THIS LOW PRESSURE WILL INCREASE THE SOUTHERLY WINDS ALOFT ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. VERY STRONG AND GUSTY SOUTHERLY WINDS ARE POSSIBLE ACROSS THE HIGHER ELEVATIONS AND FOOTHILLS OF THE FAR EASTERN TENNESSEE MOUNTAINS...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. WIDESPREAD WIND DAMAGE APPEARS LIKELY. SEE MEMNPWMRX FOR MORE DETAILS. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EAST TENNESSEE... SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA LATE TONIGHT AND EARLY WEDNESDAY MORNING. DUE TO THE VERY STRONG WINDS ALOFT...THESE STORMS MAY PRODUCE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WINDY CONDITIONS WILL CONTINUE THROUGH THE DAY ON WEDNESDAY WITH SOUTHWEST WINDS BETWEEN 25 AND 40 MPH WITH GUSTS UP TO 60 MPH ACROSS THE HIGHER ELEVATIONS. FROZEN PRECIPITATION IS POSSIBLE ON FRIDAY NIGHT AND POSSIBLY SATURDAY...MOST LIKELY FALLING AS SNOW OR SLEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH WEDNESDAY FOR WIND DAMAGE REPORTS. DH
In the hours before
Special weather statement, Dec 9, 12:22 AM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1222 AM EST WED DEC 9 2009 TNZ068-081>085-098>100-090615- BLEDSOE-BRADLEY-HAMILTON-LOUDON-MARION-MCMINN-MEIGS-RHEA-SEQUATCHIE- 1222 AM EST WED DEC 9 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING BLEDSOE...BRADLEY...HAMILTON...LOUDON...MARION...MCMINN...MEIGS...RHEA AND SEQUATCHIE COUNTIES... AT 1119 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR JASPER...MOVING NORTHEAST AT 60 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN 17
Special weather statement, Dec 9, 1:14 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 114 AM EST WED DEC 9 2009 NCZ060-061-TNZ071-072-085>087-100>102-090715- BLOUNT SMOKY MOUNTAINS-BRADLEY-CHEROKEE-CLAY-EAST POLK-MCMINN-NORTHWEST MONROE-NW BLOUNT-SOUTHEAST MONROE-WEST POLK- 114 AM EST WED DEC 9 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING BLOUNT...BRADLEY... CHEROKEE...CLAY...MCMINN...MONROE AND POLK COUNTIES... AT 113 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF CHARLESTON TO 6 MILES NORTHEAST OF RINGGOLD...MOVING NORTHEAST AT 60 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY ALSO OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DGS
Special weather statement, Dec 9, 1:43 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 143 AM EST WED DEC 9 2009 TNZ014-036>040-069-070-073-090745- ANDERSON-CLAIBORNE-GRAINGER-HAMBLEN-JEFFERSON-KNOX-NORTH SEVIER-NORTHWEST COCKE-UNION- 143 AM EST WED DEC 9 2009 ...STRONG SHOWERS WILL BE AFFECTING ANDERSON...CLAIBORNE... COCKE...GRAINGER...HAMBLEN...JEFFERSON...KNOX...SEVIER AND UNION COUNTIES... AT 142 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG SHOWERS ALONG A LINE EXTENDING FROM CLINTON TO 8 MILES EAST OF MADISONVILLE...MOVING NORTHEAST AT 75 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE SHOWERS...AND HEAVY RAIN CAN BE EXPECTED. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 12:07 AM EST | Areal Flood Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Claiborne and 18 more | 3 hr |
| Dec 9, 2:14 AM EST | Flash Flood Warning | MRX | McMinn, Monroe | 2 hr |
| Dec 9, 7:48 AM EST | River Flood Warning | MRX | Cocke | 21 hr |
| Dec 9, 8:34 AM EST | Areal Flood Warning | MRX | Hamilton, McMinn, Marion, Meigs, Monroe | 3 hr |
| Dec 9, 3:41 PM EST | River Flood Warning | MRX | Hamilton | 6 hr |
| Dec 9, 3:41 PM EST | River Flood Warning | MRX | Hamilton | 24 hr |
| Dec 9, 3:51 PM EST | River Flood Warning | MRX | Grainger, Hancock | 6 hr |
| Dec 9, 3:51 PM EST | River Flood Warning | MRX | Grainger, Hancock | 37 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.